Aa
A
A
A
Close
Anxiety Community
23k Members
15256956 tn?1439428831

Anxiety and Health Problems (Heart & Citalopram)

Hi all!

I'm new to these forums so let me give you some extended Cliff Notes.

39 year old male who has been struggling with Anxiety for 20 years, High Blood Pressure for 13, Diabetes for 3, and now, Sleep Apnea.

Currently taking:

Metoprolol 150 mg (AM & PM), Diovan HTC 320 / 25 mg (AM), Lovastatin 20 mg (PM), *Citalopram 40 mg (PM), Terozosin 2 mg (PM), Metformin ER 1000 mg (PM), Men's Multivitamin, Omega-3 Fish Oil 1000 MG (AM, NOON, PM), BuSpar 5 MG (AM & PM), Ativan 1 MG as needed.

My anxiety is centered around my heart and the fear of having a heart attack and developing a heart condition. I guess you could call it Cardio-Neurosis.

This is exasperated by PVC's / PAC's (skipped beats) and Palpitations.

Have had multiple EKG's, three stress tests and a heart cath back in 2010. All came back normal and the cath showed no signs of heart disease.

I weigh 248 and need to drop weight and exercise, which, I can't because I freak out whenever my heartrate goes up for fear I'm going to have a heart attack.

It's a vicious, terrible cycle.

Usually my pulse is a nice, relaxed 60-65, sometimes dipping as low as 55-50. 48 on some really good occasions.

NOW TO GET TO THE PROBLEM AT HAND!

Still with me, I hope?

So I recently decided (I mean really decided) to clean up my life, medically, and this included deciding to seek psychiatric help as just taking meds isn't helping.

The FNP who works in tandem with the psychiatrist decided my anxiety meds needed an overhaul and asked if I was okay with switching things up. I told her I was dedicated to getting better and trusting her, so yes.

We decided to switch my medication to BuSpar, which I was assured would have some therapeutic value as it would help get my mind off my heart. We'd ween off the Citalopram over the course of a week by taking only half a tablet while at the same time introducing the BuSpar.

It all seemed so good on paper.

At first it was AWESOME! I was still getting a minor PVC here or there, but I was more energetic! I was getting daily chores accomplished that I usually neglected or did once a day (getting several done in  clip), having my libido go through the roof, and most important I was writing again (I'm a non-traditional college student majoring in creative writing).

Then the withdrawal symptoms started. I knew SSRI's were bad news bears but this has been miserable.

Worse, my pulse has gone up to 72-90 BPM resting (fluctuating) which, to me, sounds messed up esp. with the large dosage of Metoprolol I take (300 MG a day split between morning and night).

When I go for short walks my heartrate climbs to 100-120. I'm gasping for breath or anything because I know I'm out of shape but I've never been like this.

Has anyone else experienced this?

Was the low heartrate from the Citalopram? I read from numerous sources it was recently discovered to cause Bundle Branch Block, which I have (Right Incomplete).

Could my RIBBB have been a product of the Citalopram?

I'm freaking out. :(
2 Responses
Avatar universal
Let me get this straight.  You have a psychiatrist who took you off an antidepressant in just one week?  And isn't dealing with the withdrawal problem?  The minimum taper should have been six weeks from my experience.  You also should research Buspar.  See if you think it actually works much of the time.  And if your anxiety is related to the heart problem, the beta blocker should theoretically at least have solved that problem.  I'd do some homework, have a good heart to heart with your psychiatrist, and if it doesn't go well get a new one.  I'd also go back on the citalopram and do a proper slow taper if the withdrawal isn't getting any better.  You are the only you, so what suits someone else won't necessarily suit you, and you need a doctor who recognizes that.  Good luck.
15256956 tn?1439428831
Oh - it gets better - it wasn't my psychiatrist (I have yet to him), it was the FNP under him.

At anyrate, I have an appointment Monday with the GP's FNP at Guthrie because some other embarrassing symptoms have reared up during sleep, though I think the one is Apnea-related and the other is actually kinda' awesome and don't mind it.

I will say this - I have had almost ZERO PVC's and PAC's OFF the Citalopram, but I have noticed I'm a bit more grouchy and aggressive and I don't like that.

I'm torn.
Have an Answer?
Top Anxiety Answerers
Avatar universal
Arlington, VA
370181 tn?1428180348
Arlington, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out what can trigger a panic attack – and what to do if you have one.
A guide to 10 common phobias.
Take control of tension today.
These simple pick-me-ups squash stress.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Want to wake up rested and refreshed?